DuoPlavin 75 mg/100 mg film-coated tablets

 

What is it and how is it used?

DuoPlavin contains clopidogrel and acetylsalicylic acid (ASA) and belongs to a group of medicines called antiplatelet medicinal products. Platelets are very small structures in the blood which clump together during blood clotting. By preventing this clumping in some types of blood vessels (called arteries), antiplatelet medicinal products reduce the chances of blood clots forming (a process called atherothrombosis).

DuoPlavin is taken to prevent blood clots forming in hardened arteries which can lead to atherothrombotic events (such as stroke, heart attack, or death).

You have been prescribed DuoPlavin in place of the two separate medicines, clopidogrel and ASA, to help prevent blood clots because you have experienced a severe type of chest pain known as ‘unstable angina’ or heart attack (myocardial infarction). For the treatment of this condition your doctor may have placed a stent in the blocked or narrowed artery to restore effective blood flow.

What do you have to consider before using it?

Do not take DuoPlavin
- If you are allergic (hypersensitive) to clopidogrel, acetylsalicylic acid (ASA) or any of the other ingredients of DuoPlavin.
- If you are allergic to other products called non-steroidal anti-inflammatory products usually used to treat painful and/or inflammatory conditions of muscles or joints.
- If you have a medical condition that include the combination of asthma, nasal discharge (runny nose) and polyps (a type of growth in the nose).
- If you have a medical condition that is currently causing bleeding such as a stomach ulcer or bleeding within the brain.- If you suffer from severe liver disease.
- If you suffer from severe kidney disease.
- If you are in your last trimester of pregnancy

Take special care with DuoPlavin

If any of the situations mentioned below apply to you, you should tell your doctor before taking DuoPlavin:

  • if you have a risk of bleeding such as: - a medical condition that puts you at risk of internal bleeding (such as a stomach ulcer). - a blood disorder that makes you prone to internal bleeding (bleeding inside any tissues, organs or joints of your body). - a recent serious injury. - a recent surgery (including dental). - a planned surgery (including dental) in the next seven days.
  • if you have had a clot in an artery of your brain (ischaemic stroke) which occurred in the last seven days.
  • if you have kidney or liver disease.
  • if you have a history of asthma or allergic reactions.
  • if you have gout.

While you are taking DuoPlavin:
- You should tell your doctor

  • if a surgery (including dental) is planned.
  • if you have any stomach or abdominal pain or bleeding in the stomach or bowels (red stools or black stools). - You should also tell your doctor immediately if you develop a medical condition (also known as Thrombotic Thrombocytopenic Purpura or TTP) that includes fever and bruising under the skin that may appear as red pinpoint dots, with or without unexplained extreme tiredness, confusion, yellowing of the skin or eyes (jaundice) (see section 4 ‘POSSIBLE SIDE EFFECTS’). - If you cut or injure yourself, it may take longer than usual for bleeding to stop. This is linked to the way your medicine works as it prevents the ability of blood clots to form. For minor cuts and injuries e.g., cutting yourself, shaving, this is usually of no concern. However, if you are concerned by your bleeding, you should contact your doctor straightaway (see section 4 ‘POSSIBLE SIDE EFFECTS’). - Your doctor may order blood tests.

Use in children
DuoPlavin is not intended for use in children or adolescents less than 18 years of age. There is a possible association between acetylsalicylic acid (ASA) and Reye’s Syndrome when products containing ASA are given to children or adolescents with a viral infection. Reye’s Syndrome is a very rare disease which can be fatal.

Taking other medicines

Please tell your doctor or pharmacist if you are taking or have recently taken any other medicines, including medicines obtained without a prescription.
Some other medicines may influence the use of DuoPlavin or vice versa.

You should specifically tell your doctor if you take

  • oral anticoagulants, medicines used to reduce blood clotting,
  • ASA or another non-steroidal anti-inflammatory medicine usually used to treat painful and/or inflammatory conditions of muscle or joints,
  • heparin or any other injectable medicine used to reduce blood clotting,
  • a proton pump inhibitor (e.g, omeprazole) for upset stomach,
  • methotrexate, a medicine used to treat severe joint disease (rheumatoid arthritis) or skin disease (psoriasis),
  • probenecid, benzbromarone, or sulfinpyrazone, medicines used to treat gout,
  • fluconazole, voriconazole, ciprofloxacin, or chloramphenicol, medicines to treat bacterial and fungal infections,
  • cimetidine, medicine to treat upset stomach,
  • fluoxetine, fluvoxamine, or moclobemide, medicines to treat depression,
  • carbamazepine, or oxcarbazepine, medicines to treat some forms of epilepsy,
  • ticlopidine, other antiplatelet agent.

You should stop other clopidogrel treatment while you are taking DuoPlavin.

An occasional use of ASA (no more than 1,000 mg in any 24-hour period) should generally not cause a problem, but prolonged use of ASA in other circumstances should be discussed with your doctor or pharmacist.

Taking DuoPlavin with food and drink
DuoPlavin may be taken with or without food.

Pregnancy and breastfeeding

Do not take DuoPlavin during third trimester of pregnancy.
It is preferable not to take this product during first and second trimesters of pregnancy.

If you are pregnant or suspect that you are pregnant, you should tell your doctor or your pharmacist before taking DuoPlavin. If you become pregnant while taking DuoPlavin, consult your doctor immediately as it is recommended not to take DuoPlavin while you are pregnant.

You should not breastfeed while using this medicine.
If you are breastfeeding or planning to breastfeed, talk to your doctor before taking this medicine.

Ask your doctor or pharmacist for advice before taking any medicine.

Driving and using machines
DuoPlavin should not affect your ability to drive or to use machines.

Important information about some of the ingredients of DuoPlavin
DuoPlavin contains lactose. If you have been told by your doctor that you have an intolerance to some sugars (e.g. lactose), contact your doctor before taking this medicine.

DuoPlavin also contains hydrogenated castor oil which may cause stomach upset or diarrhoea.

How is it used?

Always take DuoPlavin exactly as your doctor has told you. You should check with your doctor or pharmacist if you are not sure.

The usual dose is one tablet of DuoPlavin per day to be taken orally with a glass of water, with or without food.

You should take your medicine at the same time each day.

Depending on your condition, your doctor will determine the length of time for which you need to take DuoPlavin. If you have had a heart attack, it should be prescribed for at least four weeks. In any case, you should take it for as long as your doctor continues to prescribe it.

If you take more DuoPlavin than you should
Contact your doctor or the nearest hospital emergency department because of the increased risk of bleeding.

If you forget to take DuoPlavin

If you forget to take a dose of DuoPlavin, but remember within 12 hours of your usual time, take your tablet straightaway and then take your next tablet at the usual time.

If you forget for more than 12 hours, simply take the next single dose at the usual time. Do not take a double dose to make up for the forgotten individual doses.

For the 14, 28 and 84 tablets pack sizes you can check the day on which you last took a tablet of DuoPlavin by referring to the calendar printed on the blister.

If you stop taking DuoPlavin
Do not stop the treatment unless your doctor tells you so.
Contact your doctor or pharmacist before stopping.
If you have been told by your doctor to stop treatment temporarily ask your doctor when to restart the treatment.

If you have any further questions on the use of this product, ask your doctor or pharmacist

What are possible side effects?

Like all medicines, DuoPlavin can cause side effects, although not everybody gets them.

The frequency of possible side effects listed below is defined using the following convention:

  • very common (affects more than 1 user in 10)
  • common (affects 1 to 10 users in 100)
  • uncommon (affects 1 to 10 users in 1,000)
  • rare (affects 1 to 10 users in 10,000)
  • very rare (affects less than 1 user in 10,000)
  • not known (frequency cannot be estimated from the available data)

Contact your doctor immediately if you experience:

  • fever, signs of infection or extreme tiredness. These may be due to rare decrease of some blood cells.
  • signs of liver problems such as yellowing of the skin and/or the eyes (jaundice), whether or not associated with bleeding which appears under the skin as red pinpoint dots, and/or confusion (see section 2 ‘Take special care with DuoPlavin’).
  • swelling in the mouth or skin disorders such as rashes and itching, blisters of the skin. These may be the signs of an allergic reaction.

The most common side effect which has been seen with DuoPlavin is bleeding. Bleeding may occur as bleeding in the stomach or bowels, bruising, haematoma (unusual bleeding or bruising under the skin), nose bleed, blood in the urine. In a small number of cases, bleeding in the eye, inside the head, the lung or the joints has also been reported.

If you experience prolonged bleeding when taking DuoPlavin
If you cut or injure yourself, it may take longer than usual for bleeding to stop. This is linked to the way your medicine works as it prevents the ability of blood clots to form. For minor cuts and injuries e.g., cutting yourself, shaving, this is usually of no concern. However, if you are concerned by your bleeding, you should contact your doctor straightaway (see section 2 ‘Take special care with DuoPlavin’).

The other side effects which have been seen with DuoPlavin are:
Common side effects: Diarrhoea, abdominal pain, indigestion or heartburn.

Uncommon side effects: Headache, stomach ulcer, vomiting, nausea, constipation, excessive gas in stomach or intestines, rashes, itching, dizziness, sensation of tingling and numbness.

Rare side effect: Vertigo.

Very rare side effects: Jaundice; severe abdominal pain with or without back pain; fever, breathing difficulties sometimes associated with cough; generalised allergic reactions; swelling in the mouth; blisters of the skin; skin allergy; inflammation of the mouth (stomatitis); decrease in blood pressure; confusion; hallucinations; joint pain; muscular pain; changes in the way things taste, inflammation of small vessels.

Side effects with unknown frequency: ulcer perforation, ringing in the ears, hearing loss, sudden life-threatening allergic reactions, kidney disease, low blood sugar, gout (a condition of painful, swollen joints caused by uric acid crystals) and worsening of food allergies.

In addition, your doctor may identify changes in your blood or urine tests.

If any of the side effects gets serious, or if you notice any side effects not listed in this leaflet, please tell your doctor or pharmacist.

How should it be stored?

Keep out of the reach and sight of children.

Do not use DuoPlavin after the expiry date which is stated on the carton and on the blister, after EXP.

Store below 25°C.

Do not use DuoPlavin if you notice any visible sign of deterioration.

Medicines should not be disposed of via wastewater or household waste. Ask your pharmacist how to dispose of medicines no longer required. These measures will help to protect the environment.

What is it?

DuoPlavin is a medicine that contains two active substances, clopidogrel and acetylsalicylic acid (also known as aspirin). It is available as oval tablets containing 75 mg clopidogrel, either with 75 mg (yellow) or 100 mg acetylsalicylic acid (pink).

What is it used for?

DuoPlavin is used to prevent atherothrombotic events (problems caused by blood clots and hardening of the arteries), such as a heart attack, in adults who are already taking both clopidogrel and acetylsalicylic acid. It can be used in the following groups of patients who have a condition known as ‘acute coronary syndrome’:

patients who are having unstable angina a severe type of chest pain or a myocardial infarction heart attack with no ST-segment elevation an abnormal reading on the ECG or electrocardiogram, including in patients having a stent a short tube inserted into an artery to prevent it from closing up

patients being treated for heart attack with ST-segment elevation, when the doctor thinks that they would benefit from thrombolytic treatment treatment to dissolve blood clots.

The medicine can only be obtained with a prescription.

How is it used?

DuoPlavin is taken as one tablet once a day in place of the clopidogrel and acetylsalicylic acid tablets that the patient has already been taking separately.

How does it work?

Both active substances in DuoPlavin, clopidogrel and acetylsalicylic acid, are ‘inhibitors of platelet aggregation’. This means that they help to prevent cells in the blood called platelets from aggregating (sticking together) and forming clots. Clopidogrel stops the platelets aggregating by blocking a substance called ADP from attaching to a special receptor on their surface. This stops the platelets becoming ‘sticky’, reducing the risk of a blood clot forming. Acetylsalicylic acid stops the platelets aggregating by blocking an enzyme called prostaglandin cyclo oxygenase. This reduces the production of a substance called thromboxane, which normally helps clots to form by binding platelets together. When taken together, the two active substances can reduce the risk of problems due to blood clots forming, helping to prevent another heart attack.

Both active substances have been available in the European Union (EU) for a number of years. Clopidogrel has been authorised as Plavix and Iscover since 1998 for reducing platelet aggregation, and is often used in combination with acetylsalicylic acid. Acetylsalicylic acid has been available for over 100 years.

How has it been studied?

Because the two active substances have been used together for a number of years, the company presented the results of studies showing that the active substances in DuoPlavin are absorbed in the body in the same way as the two medicines taken separately. It also presented the results of previous studies involving over 60,000 patients with acute coronary syndrome, which showed that the combination of clopidogrel and acetylsalicylic acid taken as separate tablets was effective at preventing atherothrombotic events such as heart attacks.

What benefits has it shown during the studies?

DuoPlavin was shown to be comparable to clopidogrel and acetylsalicylic acid taken separately, and can therefore be used in place of the clopidogrel and acetylsalicylic acid tablets that the patients have already been taking.

What is the risk associated?

The most common side effects with DuoPlavin (seen in between 1 and 10 patients in 100) are haematoma (a collection of blood under the skin), epistaxis (nosebleeds), gastrointestinal haemorrhage (bleeding in the stomach or gut), diarrhoea, abdominal pain (stomach ache), dyspepsia (heartburn), bruising, and bleeding where the skin is punctured. For the full list of all side effects reported with DuoPlavin, see the Package Leaflet.

DuoPlavin should not be used in people who may be hypersensitive (allergic) to clopidogrel, non steroidal anti-inflammatory drugs (such as acetylsalicylic acid) or any of the other ingredients in DuoPlavin. It must not be used in patients who have a disease that is causing bleeding, such as stomach ulcer or bleeding in the brain. It must not be used in patients who have severe liver or kidney problems, or who have a medical condition that includes a combination of asthma, rhinitis (stuffy and runny nose) and nasal polyps (growths in the lining of the nose). DuoPlavin must not be used during the last three months of pregnancy.

Why has it been approved?

The Committee for Medicinal Products for Human Use (CHMP) noted that DuoPlavin is comparable to clopidogrel and acetylsalicylic acid tablets taken separately, and concluded that combining both active substances in a single DuoPlavin tablet simplifies treatment for patients as they will need to take fewer tablets. The Committee therefore decided that DuoPlavin’s benefits are greater than its risks and recommended that it be given marketing authorisation.

Further information

The European Commission granted a marketing authorisation valid throughout the EU for DuoPlavin to Sanofi Pharma Bristol Myers Squibb SNC on 15 March 2010. The marketing authorisation is valid for five years, after which it can be renewed.

For more information about treatment with DuoPlavin, read the Package Leaflet (also part of the EPAR).

This summary was last updated in 01-2010.